Narrow Results Clear All
- Communication Improvement 1
- Error Reporting and Analysis 1
- Quality Improvement Strategies
- Specialization of Care 1
- Technologic Approaches 2
Search results for "Anticoagulants"
Cases & Commentaries
- Spotlight Case
- Web M&M
Daniel J. Morgan, MD, MS, and Andrew Foy, MD; March 2017
Brought to the emergency department from a nursing facility with confusion and generalized weakness, an older woman was found to have an elevated troponin level but no evidence of ischemia on her ECG. A consulting cardiologist recommended treating the patient with three anticoagulants. The next evening, she became acutely confused and a CT scan revealed a large intraparenchymal hemorrhage with a midline shift.
Medication errors in acute cardiovascular and stroke patients. A scientific statement from the American Heart Association.
Michaels AD, Spinler SA, Leeper B, et al; American Heart Association Acute Cardiac Care Committee of the Council on Clinical Cardiology, Council on Quality of Care and Outcomes Research, Council on Cardiopulmonary, Critical Care, Perioperative, and Resuscitation, Council on Cardiovascular Nursing, Stroke Council. Circulation. 2010;121:1664-1682.
Patients hospitalized with acute coronary syndromes or strokes are particularly vulnerable to medication errors, as many of these patients are elderly, have complex medication regimens, or are administered high-risk medications such as anticoagulants. This position paper from the American Heart Association reviews the specific types of medication errors in these patients, including dosing errors, administration of contraindicated medications, and errors of omission (failure to prescribe recommended therapies). The authors make specific, evidence-based recommendations for preventing medication errors in this patient population, including integrating pharmacists into inpatient teams and using computerized provider order entry and medication reconciliation to detect and prevent errors. A medication error in an acute coronary syndrome patient is illustrated in this AHRQ WebM&M commentary.